Iowa, 2020Flood in Iowa, June 10 to 11, 2020
June 10 to 11, 2020 · NWS FSD · 1 event in 1 county or zone
Rainfall over an inch in upper portions of the Little Sioux River Basin on June 8-9 resulted in sharp and brief rises in river levels, which produced minor flooding at Spencer.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall over an inch in upper portions of the Little Sioux River Basin on June 8-9 resulted in sharp and brief rises in river levels, which produced minor flooding at Spencer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 9:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 10, 9:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1059 PM CDT Wed Jun 10 2020
.SHORT TERM...(This Evening through Thursday)
Issued at 354 PM CDT Wed Jun 10 2020
Much quieter across the region today, with only immediate concern
being some gusty (largely sub-advisory) winds, and diurnal cumulus,
both of which should dissipate quickly as we approach sunset. Seeing
a few light echoes on radar with the thicker cumulus approaching
from the northwest but these, too, should diminish with loss of
heating. After sunset, looking at another comfortable night, with
relatively dry surface air allowing overnight temperatures to fall
into the 50s.
Could see a little afternoon cumulus development again on Thursday,
but model soundings overall are drier, so do not expect coverage to
be as extensive, nor would we expect any sprinkles that we are
seeing today. Still in predominantly west-northwest flow, but with a
slackening pressure gradient, so while still a bit breezy, should be
much less windy than several of our recent days. Slightly warmer low
level temperatures begin to push into the region Thursday, so should
see temperatures pretty close to normal in the upper 70s-lower 80s.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 354 PM CDT Wed Jun 10 2020
Northwest flow dominates through Friday, with upper ridge then
building eastward into the Plains through the weekend. A few models
produce light QPF in parts of northeast South Dakota/Minnesota,
mainly northeast of our forecast area, late Friday/Friday night as
the warmer air begins to build back into the region. Moisture looks
somewhat limited at this point, and with stronger warm advection to
our northeast, will carry little if any pops for our counties at
this time.
Broader spread in model temperatures for the weekend, which appears
to be largely in response to a wave dropping through the western
periphery of the eastern Canadian upper trough. 10/00Z ECMWF was
stronger/farther westward with this wave, driving a backdoor cool
front through much of Minnesota. The 12Z EC seems to have trended
back toward the weaker/farther east solutions, which lends a little
more confidence in sticking with the blended temperatures, which
were slightly warmer than the median of the available models. This
should allow for highs in the 80s for most areas over the weekend,
with the building ridge keeping the region dry, but with breezy
southerly winds.
By Sunday night, the upper ridge axis shifts east, placing us in
warm southwest flow aloft for the first half of next week. Subtle
waves sliding through this flow may bring us occasional chances for
showers/storms. Monday night appears to be a favored time in some of
the models for this to occur, but with timing differences among the
broad range of model solutions at this range, confidence is not high
enough to focus pops in any single period just yet.
Confidence is higher in the potential for a couple hotter days in
the Monday-Wednesday time frame, with 850mb mean temperatures
pushing the 90th percentile of climatology in both the GEFS and
ECMWF ensemble. So could be looking at more 90 degree days in parts
of the forecast area by Tuesday and/or Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1057 PM CDT Wed Jun 10 2020
VFR conditions through the period. Cumulus around 7000-8000ft agl
may develop across southwest Minnesota after 15Z Thursday. Gusty
winds are also expected after 15Z from the northwest. Gust should
subside Thursday evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...BT
Hazardous weather outlook, Jun 10, 6:00 AM CST, 17 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
700 AM CDT Wed Jun 10 2020
SDZ038-039-050-052>054-057>060-063-064-111200-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
700 AM CDT Wed Jun 10 2020
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-080-097-098-SDZ040-055-056-061-062-065>070-111200-
Lincoln-Lyon-Murray-Pipestone-Rock-Brookings-Lake-Moody-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay-
700 AM CDT Wed Jun 10 2020
This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-SDZ071-
111200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota-
Union-
700 AM CDT Wed Jun 10 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 10, 8:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL 4 SSW DELMONT 43.21N 98.19W
06/08/2020 M1.25 INCH CHARLES MIX SD PUBLIC
&&Flood, Clay
- When
- June 10, 11:00 PM CST to June 11, 8:00 PM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
Rainfall of 1.34 inches at Spencer and 1.30 inches 4 miles northwest of Milford on June 8-9 brought the Little Sioux River at Spencer (gage site SPWI4) briefly into minor flood, with a crest of 0.25 feet above flood stage on June 11. Minor flooding occurred in the Spencer City Park.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, June 10, 20201 injured · $420,000 · EF0 · 99 events
- Rip Current in Texas, June 10, 20201 death · 1 event
- Damaging Winds in Ohio, June 10, 20201 injured · $948,000 · 70 kt wind · 51 events
- Tornado and Hail in Pennsylvania, June 10, 2020$393,000 · EF1 · 24 events
- Tornadoes and Damaging Winds in Ohio, June 10, 2020$687,000 · EF0 · 25 events
- Damaging Winds in Michigan, June 10, 2020$320,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Indiana, June 10, 20202 injured · 1.75 in hail · 63 events
- Damaging Winds in Kentucky, June 10, 2020$134,000 · 55 kt wind · 24 events
- Hail and Damaging Winds in Michigan, June 10, 2020$19,000 · 1 in hail · 56 events
- Flash Flood and Lakeshore Flood in Michigan, June 10, 2020$135,000 · 57 kt wind · 6 events
- Damaging Winds and Strong Wind in Kentucky, June 10, 2020$52,000 · 54 kt wind · 23 events
- Hail and Damaging Winds in Indiana, June 10, 2020$65,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901636.